Differential and Integral Equations

On the characteristic exponent function for a first order ordinary differential equation

Kurt Munk Andersen and Allan Sandqvist

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The paper deals with an equation $\dot x=f(t,x)$, $(t,x)\in I\times \Bbb R$, where $[0,1]\subset I$. The notion characteristic exponent for a {\it closed} solution is extended to an {\it arbitrary} solution $\varphi(t)$ defined on $[0,1]$---in the obvious way. If such solutions exist, the characteristic exponent as a function $\mu=\mu(\xi)$, $\xi=\varphi(0)$ is defined. This function is investigated by means of two formulae. The first one is a formula for the sum $\mu(\xi_1)+\mu(\xi_2)$, the second one is a formula for the value $\mu(\xi_2)$ in terms of arbitrary values $\xi_1$ and $\xi_3$ such that $\xi_1<\xi_2<\xi_3$. Besides these formulae a main result is that $\mu(\xi)$ is weakly convex if $f_x'(t,x)$ is weakly convex in $x$ for all fixed $t$. Moreover, the Riccati equation (in several ways) is characterized inside the class of equations where $f'_x(t,x)$ has the mentioned convexity property. Finally, an earlier result on closed solutions is completed by a stability discussion.

Article information

Source
Differential Integral Equations, Volume 8, Number 4 (1995), 717-728.

Dates
First available in Project Euclid: 20 May 2013

Permanent link to this document
https://projecteuclid.org/euclid.die/1369055607

Mathematical Reviews number (MathSciNet)
MR1306588

Zentralblatt MATH identifier
0815.34040

Subjects
Primary: 34C99: None of the above, but in this section
Secondary: 34D99: None of the above, but in this section

Citation

Andersen, Kurt Munk; Sandqvist, Allan. On the characteristic exponent function for a first order ordinary differential equation. Differential Integral Equations 8 (1995), no. 4, 717--728. https://projecteuclid.org/euclid.die/1369055607


Export citation